• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

Tyzeka (telbivudine) labeling updates re: use with pegylated interferon alfa-2a

On December 23, 2011, the Food and Drug Administration approved revisions to the product labeling for Tyzeka (telbivudine) to include a contraindication regarding the use of Tyzeka with Pegasys (pegylated interferon alfa-2a) due to increase risk and severity of peripheral neuropathy. The Medication Guide was also revised accordingly. The following sections were revised:

Contraindications

Combination of Tyzeka with pegylated interferon alfa-2a is contraindicated because of increased risk of peripheral neuropathy

Warnings and Precautions

Peripheral Neuropathy
Peripheral neuropathy has been reported with Tyzeka alone or in combination with pegylated interferon alfa-2a and other interferons. In one clinical trial, an increased risk and severity of peripheral neuropathy was observed with the combination use of Tyzeka 600mg daily and pegylated interferon alfa-2a 180 micrograms once weekly compared to Tyzeka or pegylated interferon alfa-2a alone [see Contraindications (4) and Drug Interactions (7)]. Such risk cannot be excluded for other dose regimens of pegylated interferon alfa-2a, or other alfa interferons (pegylated or standard). The safety and efficacy of Tyzeka in combination with pegylated interferons or other interferons for the treatment of chronic hepatitis B has not been demonstrated. Patients should be advised to report any numbness, tingling, and/or burning sensations in the arms and/or legs, with or without gait disturbance. Tyzeka therapy should be interrupted if peripheral neuropathy is suspected, and discontinued if peripheral neuropathy is confirmed

Drug Interactions:

A clinical trial investigating the combination of Tyzeka, 600 mg daily, with pegylated interferon alfa-2a, 180 micrograms once weekly by subcutaneous administration, indicates that this combination is associated with an increased risk of peripheral neuropathy occurrence and severity, in comparison to Tyzeka or pegylated interferon alfa-2a alone

Richard Klein
Office of Special Health Issues
Food and Drug Administration

Kimberly Struble
Division of Antiviral Drug Products
Food and Drug Administration